Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 245, NWS Dodge City, KS

June 23, 2018Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 2018, 7:14 PM CDT for Trego County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2018, 7:14 PM CDT (00:14 UTC)
Expired
Jun 23, 2018, 7:33 PM CDT
In force
19 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1196 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

985 
WUUS53 KDDC 240014
SVRDDC
KSC195-240100-
/O.NEW.KDDC.SV.W.0245.180624T0014Z-180624T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
714 PM CDT SAT JUN 23 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Trego County in west central Kansas...

* Until 800 PM CDT.

* At 714 PM CDT, a severe thunderstorm was located 4 miles northeast
  of Quinter, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wakeeney, Collyer, Trego Center and Voda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 9961 3882 9992 3894 10015 3913 10015
TIME...MOT...LOC 0014Z 290DEG 22KT 3912 10019 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
2 follow-up statements
786 
WWUS53 KDDC 240028
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
728 PM CDT SAT JUN 23 2018

KSC195-240100-
/O.CON.KDDC.SV.W.0245.000000T0000Z-180624T0100Z/
Trego KS-
728 PM CDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN TREGO COUNTY...

At 727 PM CDT, a severe thunderstorm was located 4 miles northeast of
Collyer, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wakeeney, Collyer, Trego Center and Voda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 9961 3882 9992 3894 10015 3913 10015
TIME...MOT...LOC 0027Z 290DEG 22KT 3909 10009 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
114 
WWUS53 KDDC 240033
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
733 PM CDT SAT JUN 23 2018

KSC195-240042-
/O.CAN.KDDC.SV.W.0245.000000T0000Z-180624T0100Z/
Trego KS-
733 PM CDT SAT JUN 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TREGO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3913 9961 3882 9992 3894 10015 3913 10015
TIME...MOT...LOC 0031Z 290DEG 22KT 3908 10005 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:55 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 23, 5:55 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
555 PM CDT Sat Jun 23 2018

...updated aviation...

.SHORT TERM...(This evening through Sunday)
Issued at 222 PM CDT Sat Jun 23 2018

Convection continues to bloom across the high plains of eastern Colorado
this afternoon. This is the main focus for tonight's weather. A resultant
small complex of storms is expected to march across the Kansas prairie
later tonight. Convective outflows of 50-60 mph will be the main hazard
with this activity. 3 km NAM is an outlier compared to NMMB/ARW/EC,
so this model was tossed out. Otherwise, lows heading into Sunday morning
will be in the 60s.

.LONG TERM...(Sunday night through Saturday)
Issued at 222 PM CDT Sat Jun 23 2018

Attention the turns to Sunday for impacting weather. A large 500-hPa
trof will swing out with a much stronger 250-hPa jet impacting the
state of Kansas. This will set the stage for severe thunderstorms tomorrow
afternoon and evening. In addition, PWATs greater than 1.50" spells
out the concern for heavy rainfall and flooding. This is particularly
true late Sunday evening as 900 to 700-hPa waa strengthens.

Forecasting hazards other than flooding for tomorrow is difficult.
Much depends on where the mesoscale boundaries will reside. The small
complex moving across the area in the short term period will undoubtedly
impact hazards for tomorrow. Meso models show that the convective model
tomorrow could potentially be messy with HPish supercells. Forecast
soundings also suggest this with backing upper level winds, which typically
always favors HPs. Forecast LHP values start out as high then quickly
decreases tomorrow evening as these upper level winds back. Think that
water loading associated with the high PWAT environment could potentially
keep hail size down. Will go with 1.5 to 2.5" hail for now. A bigger
threat other than hail tomorrow is convective outflows of 70-80 mph.
The BL should be pretty mixed tomorrow, particularly within/near the
warm sector. Cannot rule out an isolated tornado tomorrow, however,
low level shear does not look that great as far as tornadoes are concerned.

The rest of the forecast was left as is with fb pops and temps.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 555 PM CDT Sat Jun 23 2018

Storms continue to develop across E Colorado and NW Kansas. As a result,
have added VCTS/CB groups for KDDC/KGCK later this evening. +TSRA will
still be possible tomorrow afternoon and evening, although there is
some uncertainty. MVFR cigs will be possible in the morning as moisture
continues to stream in. VFR conditions are expected thereafter minus
the second round of storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  90  63  88 /  80  80  70   0
GCK  66  81  60  87 /  40  50  50   0
EHA  64  89  59  89 /  20  30  30   0
LBL  67  91  62  89 /  20  70  50   0
HYS  67  82  62  86 /  10  80  60  10
P28  69  94  67  89 /  30  70  80  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Jun 23, 3:01 AM CDT, 16 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
301 AM CDT Sat Jun 23 2018

KSZ030-031-043>046-061>066-074>081-084>090-241000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
301 AM CDT Sat Jun 23 2018 /201 AM MDT Sat Jun 23 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

An isolated strong to marginally severe thunderstorm or two will
be possible overnight west or north of Garden City. The main
hazards from these storms, if they develop, will be hail up to
quarters and wind gusts of 50 to 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Severe thunderstorms can be expected across western Kansas on
Sunday. These storms will be capable of producing hail tennis ball
size hail and damaging winds over 60 mph. Heavy rainfall will
also be possible from these storms which may result in localized
flooding issues. There will also be a slight chance for an isolate
tornado or two.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive heat: Elevated risk
  - Fire weather: Significant risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:45 PM CDTSpecial Weather StatementDDCTrego45 min
Jun 23, 8:12 PM CDTSpecial Weather StatementDDCScott33 min
Jun 23, 8:41 PM CDTSevere Thunderstorm WarningDDCScott49 min
Jun 23, 8:46 PM CDTSpecial Weather StatementDDCKearny59 min
Jun 23, 9:05 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hamilton, Kearny, Lane, Scott55 min
Jun 23, 9:55 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman, Lane and 1 more50 min
Jun 23, 10:06 PM CDTSpecial Weather StatementDDCGrant39 min
Jun 23, 10:27 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton48 min
Jun 23, 10:42 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Gray, Hodgeman, Kiowa and 3 more48 min
Jun 23, 10:56 PM CDTSpecial Weather StatementDDCHaskell34 min
Jun 23, 11:08 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell37 min
Jun 23, 11:16 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Edwards, Ford, Hodgeman and 4 more59 min
Jun 24, 12:14 AM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Edwards, Kiowa, Pratt and 1 more76 min
Jun 24, 1:28 AM CDTSevere Thunderstorm WarningDDCBarber32 min
Jun 24, 4:30 AM CDTSpecial Weather StatementDDCGray60 min
Jun 24, 5:06 AM CDTSpecial Weather StatementDDCFinney54 min
Jun 24, 5:09 AM CDTSevere Thunderstorm WarningDDCFinney, Gray51 min
Jun 24, 5:35 AM CDTSpecial Weather StatementDDCFord55 min
Jun 24, 5:58 AM CDTSevere Thunderstorm WarningDDCFord, Gray47 min
Jun 24, 6:20 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell40 min
Jun 24, 6:22 AM CDTSevere Thunderstorm WarningDDCClark, Ford53 min
Jun 24, 6:45 AM CDTSpecial Weather StatementDDCFord60 min
Jun 24, 6:54 AM CDTSpecial Weather StatementDDCGrant, Haskell66 min
Jun 24, 7:14 AM CDTSpecial Weather StatementDDCComanche61 min
Jun 24, 6:54 PM CDTSpecial Weather StatementDDCHamilton66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.